Alert archive / West Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 16, NWS Blacksburg, VA

July 24, 2000Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 24, 2000, 12:31 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 12:31 PM EDT (16:31 UTC)
Expired
Jul 24, 2000, 3:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 241637
FFWRNK
WVC025-241930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 330 PM EDT.

* AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAINFALL OVER GREENBRIER COUNTY.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 330 PM EDT INCLUDE

   RENICK...
   LEWISBURG...
   MARLINTON...

SLOW MOVING STORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL IS EXPECTED TO CAUSE FLASH 
FLOODING ALONG SPRING CREEK...ANTHONY CREEK AND OTHER SMALL STREAMS AND
CREEKS IN GREENBRIER COUNTY.

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND
UNDERPASSES.

.END
13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:23 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 9:23 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT MON JUL 24 2000

...PLAN ON DROPPING FLASH FLOOD WATCH FOR COUNTIES EAST OF BLUE
RIDGE MOUNTAINS...

DRY SLOT WELL ESTABLISHED FROM NW NC FOOTHILLS, NORTHEAST INTO
BUCKINGHAM AND APPOMATTOX COUNTIES.  MAIN FLOODING RAIN THREAT FOR
THE REST OF THE AFTERNOON WILL BE ALONG THE BLUE RIDGE MOUNTAINS AND
INTO SOUTHEAST WEST VIRGINIA.  THE BLUE RIDGE MOUNTAIN REGION WILL
HAVE LIFT DUE TO ISENTROPIC LIFT AND UPSLOPE FLOW.  AND SOUTHEAST
WEST VIRGINIA WILL STILL HAVE FLOODING POTENTIAL AND HEAVY
CONVECTIVE RAIN FROM PIVA CROSSING THE REGION THROUGH 18Z.

.RNK...
FLASH FLOOD WATCH TODAY FOR:
NCZ001>002-018-VAZ007-009>020-022>024-034>035-WVZ042>045.

HH

Nearby

Flash Flood Warnings in West Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.